Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 120, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Nov 8, 2011, 1:21 PM CST for Harris County, Liberty County, Montgomery County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2011, 1:21 PM CST (19:21 UTC)
- Expired
- Nov 8, 2011, 2:00 PM CST
- In force
- 39 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Harris County, TX, Liberty County, TX, Montgomery County, TX
The radar
The Houston radar (KHGX), 72 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 11:52 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Nov 8, 11:52 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 AM CST TUE NOV 8 2011
.AVIATION...
DIFFICULT FORECAST FOR THIS AFTERNOON AND THIS EVENING. A SPECIAL
SOUNDING FROM TEXAS A AND M AT 15Z SHOWED A DECENT INVERSION
LOCATED AT ABOUT 790 MB. THE MODELS STILL ERODE THE CAP IN ADVANCE
OF THE FRONT. THINK THAT THE BEST ENERGY WILL BE FURTHER TO THE
NORTH CLOSER TO THE UPPER LOW AND THAT THERE WILL BE MAINLY
SHOWERS DEVELOPING UNDER THE CAP. THERE IS A SLIGHT CHANCE THAT A
STORM WILL BREAK THE CAP. THERE WAS STILL ENOUGH OF A SURFACE
PRESSURE GRADIENT THAT BREEZY CONDITIONS WILL BE POSSIBLE THROUGH
21Z. THE PRESSURE GRADIENT THEN RELAXES AHEAD OF THE FRONT.
DECIDED TO GO MORE ALONG WITH THE NAM TIMING OF THE FRONT. WINDS
BEHIND THE FRONT DO NOT PICK UP UNTIL WEDNESDAY MORNING.
40
&&
.PREV DISCUSSION... /ISSUED 1031 AM CST TUE NOV 8 2011/
DISCUSSION...
MORNING SOUNDINGS AND AMDAR DATA CONTINUE TO SHOW A SIGNIFICANT
WARM LAYER SITUATED BETWEEN 700-800MB ACROSS A GOOD PART OF SE TX
THIS MORNING. WITH THE S/W & TROF PUSHING A DECENT DISTANCE NORTH
OF THE AREA DO NOT SEE A GOOD CHANCE TO ERODE IT FROM THAT
STANDPOINT AND NOT CONFIDENT WE'LL SEE THE SFC BEING ABLE TO BE
TAPPED INTO AT LEAST ACROSS SRN PARTS OF THE CWA. HOWEVER...CONDITIONS
ARE QUITE UNSTABLE ABOVE THE INVERSION (ALBEIT QUITE A BIT LESS
MOISTURE) AND JET DYNAMICS ARE FCST TO BECOME EVEN BETTER THIS
AFTN. DO NOT HAVE ENOUGH CONFIDENCE TO YANK THE MENTION OF SVR
BEING THAT IT IS HIGHLY CONDITIONAL. HAVE A FEELING WE'RE GOING
TO SEE SHRA TO EXPAND UNDER THE CAP AND LLJ FOR THE NEXT SEVERAL
HOURS. AS THE JET POSITIONING BECOMES BETTER WE COULD SEE SOME
STRONGER STORMS DEVELOP ACROSS N/NE PARTS OF THE REGION WHO IS
PROBABLY SITTING IN THE BEST SPOT. POSSIBLE FOR SOME ELEVATED
CONVECTION SOUTH TOO. BEST DYNAMICS PUSH OFF TO THE E/NE THIS
EVENING...BUT MAY STILL SEE A THIN BAND OF SHRA/TSTMS PUSH THRU
ALONG THE FRONT ITSELF (AS NAM12 & WRF SUGGESTING). OVERALL...NOT
MANY CHANGES TO THE FCST OTHER THAN CHANGING THE PREVAILING PRECIP
TO SHRA WITH ISO TSTMS ACROSS SW 1/2 OF THE CWA. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 80 48 65 41 65 / 80 30 10 10 0
HOUSTON (IAH) 82 53 68 46 67 / 70 70 10 10 0
GALVESTON (GLS) 79 60 68 52 66 / 60 70 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
HIGH ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...47
AVIATION/MARINE...40Hazardous weather outlook, Nov 8, 4:50 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 450 AM CST TUE NOV 8 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-091100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 450 AM CST TUE NOV 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A LINE OF STRONG TO SEVERE STORMS WILL MOVE INTO SOUTHEAST TEXAS DURING THE AFTERNOON AS A COLD FRONT APPROACHES THE AREA. THE LINE OF STORMS IS EXPECTED TO PUSH ACROSS THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORMS MAY ORGANIZE INTO BOWING SEGMENTS CAUSING STRAIGHT LINE WIND DAMAGE. GIVEN STRONG WINDS ALOFT AS WELL AS IN THE LOW LEVELS...SOME OF THE MORE INTENSE STORMS COULD BEGIN TO ROTATE AND POSSIBLY PRODUCE A WEAK AND BRIEF TORNADO. ONE INHIBITING FACTOR COULD BE A WARM LAYER OF AIR ALOFT THAT COULD LIMIT THUNDERSTORM ACTIVITY AND ORGANIZATION. THIS LAYER OF WARM AIR ALOFT MAY POSSIBLY ERODE DURING THE AFTERNOON AND NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY A DRY AIRMASS WILL ESTABLISH ITSELF OVER SOUTHEAST TEXAS. STRONG NORTHERLY WINDS WILL BE IN PLACE AND DECREASE ON THURSDAY. ELEVATED FIRE DANGER CONDITIONS WILL EXIST WITH THE DRY AIR AND STRONG WINDS BUT SHOULD THE AREA RECEIVE SIGNIFICANT RAINFALL...RED FLAG WARNINGS WILL NOT BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. GMZ330-335-350-355-370-375-091100- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 450 AM CST TUE NOV 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SOUTHERLY WINDS ARE EXPECTED TO WEAKEN TODAY AND SEAS SHOULD DECREASE AS A RESULT. THIS MAY BRING AN END TO THE CAUTION FLAGS. A COLD FRONT IS EXPECTED TO PUSH OFF THE COAST TONIGHT WITH A LINE OF STRONG TO SEVERE THUNDERSTORMS THAT COULD CAUSE GALE FORCE WIND GUSTS. STRONG NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONT WHICH MAY REQUIRE SMALL CRAFT ADVISORIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG NORTHERLY WINDS ARE EXPECTED TO PERSIST WEDNESDAY THROUGH THURSDAY. SMALL CRAFT ADVISORIES COULD EXTEND THROUGH THURSDAY MORNING WITH 20 TO 30 KNOT WINDS AND SEAS AROUND 7 TO 8 FEET IN OFFSHORE WATERS. PLEASE MONITOR FORECASTS FOR UPDATED CONDITIONS AND ADVISORIES THAT MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 1:22 PM CST | Tornado Warning | HGX | Harris, Liberty, Montgomery | 38 min |
| Nov 8, 2:01 PM CST | Tornado Warning | HGX | Harris, Liberty | 44 min |
| Nov 8, 2:43 PM CST | Tornado Warning | HGX | Liberty | 47 min |
| Nov 8, 3:42 PM CST | Special Weather Statement | HGX | Montgomery | 63 min |
| Nov 8, 3:43 PM CST | Special Weather Statement | HGX | Trinity | 62 min |
| Nov 8, 4:20 PM CST | Special Weather Statement | HGX | Liberty | 55 min |
| Nov 8, 4:29 PM CST | Tornado Warning | HGX | Liberty, Montgomery, San Jacinto | 46 min |
| Nov 8, 4:32 PM CST | Small Craft Advisory | HGX | 46 hr | |
| Nov 8, 4:35 PM CST | Tornado Warning | HGX | Liberty | 40 min |
| Nov 8, 5:11 PM CST | Tornado Warning | HGX | Liberty, Montgomery | 64 min |
| Nov 8, 5:26 PM CST | Special Weather Statement | HGX | Chambers | 49 min |
| Nov 8, 5:58 PM CST | Special Marine Warning | HGX | 92 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.